[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.19.31. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 23, 1911

THE ELIMINATION OF FEBRILE REACTIONS FOLLOWING INTRAVENOUS INJECTIONS OF SALVARSAN

Author Affiliations

NEW YORK

From the Hospital of the Rockefeller Institute for Medical Research, New York.

JAMA. 1911;LVII(26):2051-2053. doi:10.1001/jama.1911.04260120241007
Abstract

The intravenous injection of salvarsan is by far the most desirable method of administration. The reactions which follow such injections have been thought to be due to an inherent toxicity of the drug, because many of the symptoms are similar to those noted in acute arsenical poisoning. The intensity of reaction has been noted to vary to a marked extent in different places, and no doubt the severe criticism of salvarsan which has been made by various observers has been due to the marked toxic manifestations of the drug noted by them.

In our experience the reactions have varied greatly at different times. The reactions consisted usually of a chill, followed by a rise of temperature at times as high as 105 F. During the fever there was nausea and vomiting, and a severe diarrhea often followed. Intense headache and violent lumbar pains were not infrequent. Occasionally, following a high

First Page Preview View Large
First page PDF preview
First page PDF preview
×